Back to Ask the Diabetes Team Ask the Diabetes Team

From Shelby Township, Michigan, USA:

My son has been bedwetting for over a year, and he is having mood swings and constipation. We want to know more about Tofranil and its side effects because our pharmacist said it is not for kids with type 1 diabetes. How would Tofranil affect my child? What else can he take for bedwetting?


It is sometimes difficult to distinguish between the extra urination that comes with higher glucoses and the extra urination that comes from "something else." To try to unmuddy the waters, one must try to lower the glucose levels.

This picture gets muddier when a youngster is a bedwetter. The question will persist whether the bedwetting is a consequence of higher glucose readings during the night or if the child is "just" a bedwetter or both! And to make it more muddy, there are other conditions, albeit uncommon, that can occur with diabetes mellitus and also contribute to increased urination. Those conditions almost always will have increased urination during the day as well as at night.

In addition to trying to decrease the nighttime readings (and you may have to check middle-of-the-night levels for several days to see), it would be helpful to know if there were other family members who were bedwetters as not uncommonly this runs in families. Bedwetters are commonly described as being very, very heavy, deep sleepers.

There are several materials and methods people use to treat common bedwetting (actually called "nocturnal enuresis"). The safest, cheapest procedure, with the lowest side-effect profile and the best rate of success even after a relapse is a "moisture alarm." There are several on the market (I do not feel this website can endorse any particular brand) but in essence they are small, battery driven "buzzers" that attach to the child's underclothes and when they get wet (urinated upon), they buzz, alarm, vibrate (depending on the model) in an attempt to awaken the child so that s/he can finish the urination in the toilet.

A medication that some tout is a nose spray called DDAVP. It can be effective, and is the medicine of choice for a specific hormonal condition that is confusingly called "central diabetes insipidus." I do not generally recommend its longterm use in common bedwetters.

Tofranil (also called imipramine) is actually an older medication that used to be used for people with depression. (Your child is probably not depressed.) But one of the "side effects" of this medication is that is affects sleep a bit such that the deep, deep, deep sleep is not as profound, thereby allowing the child to awaken with those first pangs of needing to urinate. It also seems to lessen the bladder spasms. I find Tofranil to be very effective. But be forewarned: higher drug doses of this material have caused heart rhythm problems that can be fatal! Some people monitor the drug with blood tests and periodic EKGs (heart tracings). In the doses used for bedwetting, I do not think such monitoring is required, but you want to be certain to keep this medication out of the reach of all except the responsible adult!

So, talk with your doctor more about Tofranil -- it may be just the ticket., but if the nighttime glucose levels are actually higher, then you should probably attack those first.


Additional comments from Dr. Stuart Brink:

Tofranil is an antidepressant but is also used for enuresis for many years. It can be used in kids with diabetes just as in kids without diabetes. Any medication can cause unwanted side effects and if the side effects are too severe or undesirable, then the medication should be stopped, of course. An alternative treatment for enuresis is another hormone called vasopressin (DDAVP) which decrease the amount of urine produced by the kidneys. Behavioral treatments also exist including alarms. The child should be referred back to the pediatrician and/or diabetes docs and team to see what should be tried and review the situation.

If sugars are out of control especially overnight, then hyperglycemia can be associated not only with nocturia [nightime urination] but also with enuresis either as a primary or secondary event. Then, controlling the overnight hyperglycemia often helps eliminate the enuresis. This may mean switching to more injections of insulin, using bedtime rather than suppertime NPH, trying bedtime Lantus (insulin glargine), etc.

All such diabetes decisions should be based on overnight blood glucose detective work and then review of the overnight blood glucose profiles to see if insulin adjustment or food adjustment is necessary.


Original posting 19 Feb 2003
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.